Thunderstorm Wind, Cheyenne
- When
- June 29, 7:08 PM MST
- Where
- Cheyenne County, 0.08 mi ESE of Aroya
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.849, -103.129
Mesonet site UP695 reported a 58 mph wind gust.
A cluster of thunderstorms developed across eastern Colorado and resulted in wind gusts ranging from 58-61 mph across Cheyenne county, with the strongest occurring near Cheyenne Wells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms developed across eastern Colorado and resulted in wind gusts ranging from 58-61 mph across Cheyenne county, with the strongest occurring near Cheyenne Wells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 4:44 PM MST, 2 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 544 PM MDT Sun Jun 29 2025 .KEY MESSAGES... - Severe storms are expected this evening. Wind gusts of 70 MPH and ping-pong ball hail are the main threats. - Potential for blowing dust where rain has not occurred over the last day or so. - Flooding in low lying areas tonight may occur where prolonged rainfall occurs. Favored area is north of I-70 and east of a Goodland to Benkelman line. - Mostly dry after today with chances for storms returning Independence Day weekend. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1146 AM MDT Sun Jun 29 2025 Latest upper air analysis shows a long wave trough over the Northern CONUS, with a ridge over the Desert Southwest and a short wave trough over the Central Plains. At the surface a weak cold front had moved through the forecast area, turning winds to the east behind it. Morning radar imagery showed storms forming along this front in North Central KS. Satellite imagery showed gravity waves extending up to atleast the mid troposphere behind the front. North of the first front was a secondary frontal boundary. Gravity waves were also evident behind this second frontal boundary. Midlevel clouds are forming along the second frontal boundary as it moves south. The front is moving south faster than the clouds, causing the subsidence behind the front to erode the cloud cover. For the rest of today, the forecast continues to be rather messy depending on where the second frontal boundary triggers thunderstorms. Most near term model data indicates the secondary front is what storms will form off of later this afternoon. The question is where will the front be by that time. Based on the speed of the secondary front, it should be over Southwest Kansas by mid afternoon, assuming outflow from the storm activity currently well east of Dodge City does not push the front back north some. If the front is not pushed back north, thunderstorm activity along it will be well south of the forecast area this afternoon. Focus for storm activity tonight is on the line of storms that will move east out of Colorado this evening. New model data continues to support this being the main show for storm activity. The latest short term model ensemble data shows rather wide spread wind gusts of 60-70 MPH, with some localized areas of 80 MPH gusts. The data is indicating the outflow winds should remain tied to the line of storms instead of racing out ahead of the line. This will allow the storms to maintain their intensity/organization. The worst winds will be along the point of any bow that forms, which looks to occur in Northwest Kansas. The 0-3km bulk shear is perpendicular to the line, however the shear is quite weak; around 15-20 kts at most. However the 0-6km bulk shear is 30 kts and is also perpendicular to the line. This continues to raise concern for brief spinups tornadoes occurring along the line of storms; which looks more likely than the last couple of nights given the outflow winds should stay with the storm activity not ahead of it. If tornadoes do form they will be rain wrapped. Large hail does not look to be a threat as storms merging together. However, early in the evening, any lone storms may pose a threat for large hail before merging into the line. Another hazard gaining attention is the heavy rain/flooding. Propagation vectors are around 20 MPH tonight, quite slow. So while the leading edge of the storm activity may move through rather quickly, the storm activity as a whole may not move as fast. If this occurs it will cause the storm activity to expand in coverage to the east; as is being show in some of the near term model data. The favored area for the heavy rainfall is the northern half of the forecast area late evening through the rest of the night. Tonight a stout upper level short wave trough moving from Southeast Wyoming then Central Nebraska will dip south into the northeast part of the forecast area overnight. There is expected to be storm activity with this upper level short wave trough, which may merge with the ongoing storm activity over the forecast area. The merging of this storm activity may enhance the potential for flooding. Deep layer shear is 20-30 kts overnight. However winds vertically are around 20kts consistently which is not too supportive of severe thunderstorms; more like storms pulsing in intensity. With storms likely in a group already, the main threat should continue to be straight-line wind gusts along with heavy rainfall/maybe even flooding if heavy rainfall persists over the same area long enough. This storm activity should move east/southeast of the forecast area around 7 AM CT Monday morning, if not before. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 1146 AM MDT Sun Jun 29 2025 Monday will be cooler given the cooler air mass moving in behind the cold front from today. Soundings show an inversion present during the morning, with elevated CAPE available. However, this looks to be behind the upper level short wave trough that is moving through from the storm activity during the night. The upper level ridge to the west strengthens, which should route storms to the southwest of the forecast area that would come off the mountains. Model consensus continues to show no storm activity for the forecast area, which seems reasonable. Highs for Independence Day and Saturday are seasonal, in the 90s. Through Wednesday the forecast looks dry for the most part. The ridge over the Great Basin on Monday shifts east to the Central Plains. This will route storm activity north of the forecast area. During the latter half of the week the ridge may shift east of the forecast area. If this happens, that would allow upper level short wave troughs to move over the forecast area. Models show one such short wave trough moving through Friday night, which will have a large impact on Independence Day activities. Additional rounds of storm activity could happen each evening through the weekend. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 539 PM MDT Sun Jun 29 2025 VFR to IFR conditions forecast for the TAFs. Main focus continues to be the developing line of storms to the west. As the storms move through anticipate conditions worsening. Strong to severe winds from the west as the storms near, then could have breezy winds come from the east as the storms depart the sites. Latest model data removed the LLWS for KMCK; looks like that feature has shifted to the northeast. There may be low clouds behind the storm activity. However most consensus data is not showing that potential. && .HYDROLOGY... Issued at 515 AM MDT Sun Jun 29 2025 With the storm chances this evening, there is a 20-30% chance multiple high precipitation systems move over the same area, leading to localized flooding. Based on a mixture of 0Z HREF, and MPAS guidance, as well as other CAMS, the most likely areas to see a flooding risk would be east of highway 25 in Kansas. There are two potential setups that could create this flooding concern. The first risk of flooding would be off of the first line of storms. If these storms form in a line oriented in their direction of travel, and stay concentrated and do no spread out, training storms from this line could lead up to 2-5 inches of rain falling in some locations. If this is going to play out, areas on the northeastern edge of initiation zone of this line will be at the highest risk of flooding. Potential for this to occur is around 10-15%. The second risk would be from an MCV forming as the second, and potentially third, waves of storms collide. For this risk to occur, the second wave of storms would need to be stronger than the first wave,, and two sets of clustered storms would sustain themselves and collide in northwestern Kansas or southwestern Nebraska. Potential for this risk would greatly increase if the first wave does not form at all. This risk would lead to be more widespread flooding risk, likely around the size of a county. This could lead to 2-4 inches of rain falling and areas around, and including, Decatur county look to be at the highest risk for this flooding threat. Potential for this to occur is around 10%. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL HYDROLOGY...CA
Hazardous Weather Outlook National Weather Service Goodland KS 229 PM MDT Sun Jun 29 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 229 PM MDT Sun Jun 29 2025 /329 PM CDT Sun Jun 29 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A line of thunderstorms capable of producing wind gusts of 70 MPH should move into East Central Colorado from 5-7 PM MDT. The storm activity will spread east through the rest of the Tri-State Area, lasting past midnight. The favored time for these wind gusts will be during the evening. Large hail up to ping-pong ball size may occur with the storms later today moving in from Colorado. This threat will be greatest before storms merge into a line. Prolonged heavy rainfall may lead to flooding in low-lying areas tonight north of I-70 and east of a Goodland to Benkelman line. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Any hail, wind, or flooding reports will be very helpful tonight. JTL
Special Weather Statement
National Weather Service Goodland KS
800 PM MDT Sun Jun 29 2025
COZ092-300230-
Cheyenne County CO-
800 PM MDT Sun Jun 29 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 830 PM MDT...
At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Boyero to 15 miles west
of Kit Carson to 7 miles northeast of Haswell. Movement was east at
15 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of western Cheyenne
County in east central Colorado, including the following locations...
Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10316 3904 10287 3861 10286 3861 10316
TIME...MOT...LOC 0200Z 268DEG 13KT 3902 10311 3877 10308 3854 10308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentThe Pueblo radar (KPUX), 101 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
5 thunderstorm wind. Local standard time, as filed.
Mesonet site UP695 reported a 58 mph wind gust.
Mesonet site CO068 reported a 60 mph wind gust.
Mesonet site UP723 reported a 59 mph wind gust.
Mesonet site Kemp Well Service reported a 61 mph wind gust.
Mesonet station UP694 2.2 E Arapahoe reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270234, 1270235, 1270237, 1270239, 1270240.